Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Burlington, VT

January 8, 1998Caledonia County, Essex County, Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 7:35 PM EST for Caledonia County, Essex County, Orleans County, Vermont. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 7:35 PM EST (00:35 UTC)
Expired
Jan 9, 1998, 3:00 PM EST
In force
19 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Essex County, VT, Orleans County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
396 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 090054
FFWBTV
NYC019-031-VTC017-015-019-023-005-009-007-011-027-021-001-092000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
735 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 300 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...ESSEX COUNTY...
 
IN VERMONT
 
   ...ORANGE COUNTY...LAMOILLE COUNTY...ORLEANS COUNTY...
 
   ...WASHINGTON COUNTY...CALEDONIA COUNTY...ESSEX COUNTY...
 
   ...CHITTENDEN COUNTY...FRANKLIN COUNTY...WINDSOR COUNTY...
 
   ...RUTLAND COUNTY...ADDISON COUNTY...
 
RAIN WILL CONTINUE HEAVY AT TIMES UNTIL LATE EVENING AND THEN LIGHTEN-UP
OVERNIGHT. HOWEVER...MORE STEADY RAIN IS EXPECTED TO REDEVELOP ON
FRIDAY. MANY RIVERS AND STREAMS ARE REPORTEDLY OUT OF THEIR BANKS
ACROSS THE WARNED AREA. RIVERS ARE EXPECTED TO CONTINUE RISING THROUGH
FRIDAY AND SO THE FLOOD SITUATION IS EXPECTED TO WORSEN.
 
MANY SMALLER RIVERS AND STREAMS ARE REPORTEDLY OUT OF THEIR BANKS
LATE THIS EVENING. SOME OF THE LARGER RIVERS IN FLOOD INCLUDE PORTIONS
OF THE MISSISQUOI...WINOOSKI...LAMOILLE...AUSABLE...SARANAC...OTTER
CREEK...CHAZY AND THE BLACK RIVER AT COVENTRY. OTHER RIVERS WHICH ARE
LIKELY TO REACH OR EXCEED FLOOD STAGE OVERNIGHT INCLUDE THE WHITE...
PASSUMPSIC AND THE DOG.
 
THERE HAVE BEEN NUMEROUS REPORTS OF WATER OVER ROADWAYS. SOME ROADS HAVE
BEEN CLOSED. THIS IS A VERY DANGEROUS SITUATION. IF YOU ARE IN A FLOOD
PRONE AREA OR NEAR A RIVER OR STREAM...YOU SHOULD BE AWARE THAT FLOODING
WILL CONTINUE THROUGH THE NIGHT.
 
DO NOT CROSS A ROADWAY COVERED BY WATER...FLOWING WATER COULD SWEEP YOU
AWAY.
 
BE ESPEC2IALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
DIGIORGI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 8, 2:15 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 PM EST THU JAN 8 1998

COORD ALY. WILL KEEP WINTER STORM WARNING FOR CHAMP/ST LAW
VLY/ADIRONDACKS...AND VT COUNTIES BORDERING CANADA. SEVERE ICING
MAINLY BELOW 1000 FT ELEVATIONS.

MOST OF NE/NC VT ABOVE FREEZING WITH ONLY LOCALLIZED POCKETS OF
ICING HAVE BEEN REPORTED...IE...EFK. BECAUSE OF UNCERTAINTY AND LACK
OF DATA FROM EFK TO CANAAN WILL PLAY IT SAFE AND LEAVE IT UP.

FLOOD WARNINGS REMAIN UP FOR MOST ALL CWA EXCEPT GRAND ISLE VT AND
FRANKLIN NY AND ST. LAW NY.

MANY REPORTS OF FLOODING WITH MOST SEVERE ALONG AUSABLE AND SARANAC
RIVERS WITH SOME STORM TOTAL RAINFALL AMOUNTS NEARING 3. IN VERMONT
MAINLY SMALL STREAM FLOODING BUT EXPECT MAINSTEM FLOODING OVERNIGHT
AND FRIDAY.

AS MENTIONED EARLIER 850 FGEN INDUCED LIFT CONTINUE TO KEEP PRECIP
GOING WITH MOD RAIN ON THE AVERAGE...SOME POCKET OF +RA NOTED ON OBS
AND RADARS. QPS NEXT 24 HOURS UP TO ALMOST 1.5. ISENTROPIC LIFT
STAYS STRONG ON 290K SFC THROUGH 06Z THEN A BREAK BEFORE VIGOROUS
SHORTWAVE BRINGS 6-9HR PERIOD OF MOD RAIN 12Z-21Z TOMORROW. COULD
EVEN BE +TSHRA WITH UNSTABLE AIRMASS LIFTED OVER COLD LOW LEVELS.
THAT OF COURSE COULD ADD TO THE RAINFALL TOTALS EVEN MORE.
IN FACT MOS TSTM POPS OVER 40 WHICH SEEMS UNBELIEVABLE FOR JAN

THEN A WSW FLOW TAKES OVER WITH DRYING TOMORROW NIGHT AND MUCH OF
SATURDAY...CHANCE OF -SHSN LATE SAT/SAT EVEN AS ANOTHER FRONT/TROF
SWINGS THROUGH.

MOS TEMPS LOOK MUCH TOO WARM FOR BTV...FAN MUCH BETTER..BUT PROBABLY
STILL HIGH.

SISSON

In the hours before

Special weather statement, Jan 8, 2:04 PM EST, 5 hours 31 minutes before
NYZ026>031-034-035-VTZ001>012-082310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
204 PM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...THE WINTER WEATHER ADVISORY FOR ICING IN SOUTHERN VERMONT HAS
EXPIRED...

PERSISTENT MODERATE FREEZING RAIN WILL CONTINUE ACROSS THE ST
LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND
NORTHWESTERN VERMONT FROM BURLINGTON NORTHWARD THROUGH THE
AFTERNOON.

A STATE OF EMERGENCY CONTINUES IN ST
LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NEW YORK WHERE
ICE ACCUMULATIONS SINCE YESTERDAY HAVE EXCEEDED 1 INCH.  TOTAL
ICE ACCUMULATION THIS WEEK IN SOME AREAS NOW EXCEEDS 2 1/2 INCHES.
THIS IS A DANGEROUS SITUATION CONDITIONS WILL PERSIST AND
MAY WORSEN FURTHER DURING THE AFTERNOON IN THE ABOVE AREAS AS MORE
TREES AND POWER LINES SUCCUMB TO THE WEIGHT OF ADDED ICE. ELECTRIC
POWER AND TELEPHONE TRANSMISSION HAS BEEN DISRUPTED IN MANY AREAS.
EMERGENCY SHELTERS HAVE BEEN ESTABLISHED FOR RESIDENTS
WITHOUT POWER...WATER...AND HEAT.  AUTHORITIES DISCOURAGE OR HAVE
PROHIBITED TRAVEL THROUGHOUT THIS AREA.

ELSEWHERE IN THE WARNING AREA TEMPERATURES REMAIN JUST ABOVE
FREEZING IN MANY AREAS...ALTHOUGH RAINFALL MAY BE LOCALLY FREEZING
IN DEEPEST VALLEYS ALONG THE CANADIAN BORDER OF VERMONT AND AT SOME
HILLSIDE LOCATIONS IN THE CENTRAL GREEN MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

BELL
Special weather statement, Jan 8, 2:04 PM EST, 5 hours 31 minutes before
NYZ026>031-034-035-VTZ001>012-082310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
204 PM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT...
...THE WINTER WEATHER ADVISORY FOR ICING IN SOUTHERN VERMONT HAS
EXPIRED...

PERSISTENT MODERATE FREEZING RAIN WILL CONTINUE ACROSS THE ST
LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND
NORTHWESTERN VERMONT FROM BURLINGTON NORTHWARD THROUGH THE
AFTERNOON.

A STATE OF EMERGENCY CONTINUES IN ST
LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NEW YORK WHERE
ICE ACCUMULATIONS SINCE YESTERDAY HAVE EXCEEDED 1 INCH.  TOTAL
ICE ACCUMULATION THIS WEEK IN SOME AREAS NOW EXCEEDS 2 1/2 INCHES.
THIS IS A DANGEROUS SITUATION CONDITIONS WILL PERSIST AND
MAY WORSEN FURTHER DURING THE AFTERNOON IN THE ABOVE AREAS AS MORE
TREES AND POWER LINES SUCCUMB TO THE WEIGHT OF ADDED ICE. ELECTRIC
POWER AND TELEPHONE TRANSMISSION HAS BEEN DISRUPTED IN MANY AREAS.
EMERGENCY SHELTERS HAVE BEEN ESTABLISHED FOR RESIDENTS
WITHOUT POWER...WATER...AND HEAT.  AUTHORITIES DISCOURAGE OR HAVE
PROHIBITED TRAVEL THROUGHOUT THIS AREA.

ELSEWHERE IN THE WARNING AREA TEMPERATURES REMAIN JUST ABOVE
FREEZING IN MANY AREAS...ALTHOUGH RAINFALL MAY BE LOCALLY FREEZING
IN DEEPEST VALLEYS ALONG THE CANADIAN BORDER OF VERMONT AND AT SOME
HILLSIDE LOCATIONS IN THE CENTRAL GREEN MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
UPDATES ON THIS DANGEROUS ICE STORM.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV/.

BELL
Special weather statement, Jan 8, 4:09 PM EST, 3 hours 26 minutes before
NYZ026>031-034-035-VTZ001>010-090310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EST THU JAN 8 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR
NORTHERN NEW YORK AND PARTS OF NORTHERN VERMONT THROUGH FRIDAY...

THE NATIONAL WEATHER SERVICE HAS DISCONTINUED WINTER STORM WARNINGS
FOR LAMOILLE...WASHINGTON...CALEDONIA AND ORANGE COUNTIES OF VERMONT.
ICING IN THESE COUNTIES WILL BE LIMITED TO ISOLATED POCKETS WITH MOST
AREAS ABOVE THE FREEZING MARK.

FREEZING RAIN...HEAVY AT TIMES...WILL CONTINUE ACROSS THE ST
LAWRENCE AND CHAMPLAIN VALLEYS OF NORTHERN NEW YORK AND NORTHWESTERN
VERMONT TONIGHT.  PRECIPITATION WILL BE HEAVIEST UNTIL JUST AFTER
MIDNIGHT THEN TAPER OFF TO LIGHT PRECIPITATION UNTIL FRIDAY MORNING.
DURING FRIDAY MORNING AND AFTERNOON MORE STEADY PRECIPITATION IS
EXPECTED.

ALL UNNECESSARY TRAVEL SHOULD BE POSTPONED UNTIL THE WEATHER AND
ROAD CONDITIONS IMPROVE.

TUNE TO NOAA WEATHER RADIO...VOICE OF THE NATIONAL WEATHER
SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE
STORM.

SISSON
SISSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:35 PM ESTFlash Flood WarningBTVFranklin, Lamoille19 hr
Jan 8, 7:35 PM ESTFlash Flood WarningBTVAddison, Chittenden, Orange, Rutland, Washington, Windsor19 hr
Jan 9, 2:55 PM ESTFlash Flood WarningBTVFranklin, Lamoille, Orleans13 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.